Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2612 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed774    
    Printed6    
    Emailed0    
    PDF Downloaded51    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2020  |  Volume : 62  |  Issue : 6  |  Page : 734-735
Nightmares with mirtazapine - A case report


1 Central Queensland Mental Health, Alcohol and Other Drugs Services; Faculty of Medicine, Rural Clinical School, University of Queensland, Rockhampton, Queensland, Australia; Department of Mental and Behavioural Sciences, Fortis Hospital, Bengaluru, Karnataka, India
2 Central Queensland Mental Health, Alcohol and Other Drugs Services; Faculty of Medicine, Rural Clinical School, University of Queensland, Rockhampton, Queensland, Australia

Click here for correspondence address and email

Date of Submission10-Oct-2019
Date of Decision25-Dec-2019
Date of Acceptance04-Feb-2020
Date of Web Publication12-Dec-2020
 

How to cite this article:
Kavoor AR, Mitra S. Nightmares with mirtazapine - A case report. Indian J Psychiatry 2020;62:734-5

How to cite this URL:
Kavoor AR, Mitra S. Nightmares with mirtazapine - A case report. Indian J Psychiatry [serial online] 2020 [cited 2021 Jan 22];62:734-5. Available from: https://www.indianjpsychiatry.org/text.asp?2020/62/6/734/303180




Sir,

Mirtazapine is known to have noradrenergic (NA) and specific serotonergic properties, making it a drug of choice for the treatment of major depression. It helps with rapid and sustained clinical improvement in this condition and is relatively safe in the elderly patients. Nightmare is a documented side-effect of this drug, reported in around 1% of the patients being treated.[1],[2] Interestingly, while around 25% of patients suffering from depressive disorders might voluntarily report nightmares with mirtazapine, this could increase with specific probing.[1]

We encountered a 52 years old man in our clinic, with 4 weeks' history of depressive symptoms (first presentation) and sleep disturbances. The latter was in the form of initial insomnia, significantly interfering with his daily functioning and job. There were no psychotic symptoms or history of substance abuse (except long-established 15 cigarettes/day). He did not have any known medical comorbidity, was not taking any other regular medicine, and did not have any significant past or family history.

He was started on mirtazapine 15 mg at night and was followed up in a week's time to monitor side effects. He reported new-onset nightmares-frightening and lucid-beginning with the first dose of mirtazapine and occurring every night. Mirtazapine was discontinued after a week's use, with relief in distressing symptoms over the next 2 nights. Naranjo Adverse Drug Reaction Probability Scale[3] score of 5 suggested a probable relationship between nightmares and Mirtazapine. The patient was subsequently stabilized on Sertraline.

The available literature warrants deeper research into the actions of mirtazapine at a molecular level. Its unique receptor profile theoretically engenders multisite action increased sympathomimetic activity and serotonin release through presynaptic alpha-2-receptor blockade, with preferential activation of 5HT1-receptors by antagonizing 5HT2/5HT3-receptors.[4] While compounds with high affinity to serotonin receptors generally reduce REM (Rapid Eye Movement) sleep, it appears to be different with mirtazapine, given the nonrarity of nightmares, and thus pointing toward the role of the NA system.[5] This predominant manifestation of NA action in the production of nightmares indicates a phenomenon of NA hijacking the REM sleep control centers, at least in a subgroup of predisposed individuals who are treated with mirtazapine.

This is a hypothesis and requires further evidence through research. In addition, if studies show that the nightmares could reduce with continued therapy and dose hike[1] – thus indicating possible receptor desensitization – a short-term use of benzodiazepines (for REM suppressant effects) might be considered as an alternative.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Buschkamp JA, Frohn C, Juckel G. Mirtazapine induces nightmares in depressed patients. Pharmacopsychiatry 2017;50:161.  Back to cited text no. 1
    
2.
Mathews M, Basil B, Evcimen H, Adetunji B, Joseph S. Mirtazapine-induced nightmares. Prim Care Companion J Clin Psychiatry 2006;8:311.  Back to cited text no. 2
    
3.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 3
    
4.
Menon V, Madhavapuri P. Low-dose mirtazapine-induced nightmares necessitating its discontinuation in a young adult female. J Pharmacol Pharmacother 2017;8:182-4.  Back to cited text no. 4
[PUBMED]  [Full text]  
5.
Bearden C. The nightmare: Biological and psychological origins. Dreaming 1994;4:139-52.  Back to cited text no. 5
    

Top
Correspondence Address:
Sayantanava Mitra
Central Queensland Mental Health, Alcohol and Other Drugs Services; Faculty of Medicine, Rural Clinical School, University of Queensland, Rockhampton, Queensland
Australia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_609_19

Rights and Permissions




 

Top